Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 83, NWS Memphis, TN

December 9, 2023Alcorn County, Tippah County, Mississippi; McNairy County, Tennessee

NWS Memphis, TN issued this tornado warning at Dec 9, 2023, 4:04 PM CST for Alcorn County, Tippah County, Mississippi; McNairy County, Tennessee. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2023, 4:04 PM CST (22:04 UTC)
Expired
Dec 9, 2023, 4:25 PM CST
In force
21 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Alcorn County, MS, Tippah County, MS, McNairy County, TN

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 4:11 PM CSTHAIL 1Walnut, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

433 
WFUS54 KMEG 092204
TORMEG
MSC003-139-TNC109-092245-
/O.NEW.KMEG.TO.W.0083.231209T2204Z-231209T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
404 PM CST Sat Dec 9 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Tippah County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...
  Southern McNairy County in west Tennessee...

* Until 445 PM CST.
    
* At 404 PM CST, a severe thunderstorm capable of producing a tornado
  was located 9 miles north of Ripley, moving east at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Corinth, Glen, Theo, Farmington, Walnut, Eastview, Michie, Falkner,
  Guys, Kossuth, Chalybeate, Strickland, Collinstown, Wenasoga,
  Biggersville, Jobes, Acton, Chewalla, Tiplersville, and Allentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3477 8901 3486 8903 3486 8902 3495 8902
      3500 8881 3500 8879 3501 8877 3509 8842
      3485 8836 3483 8837
TIME...MOT...LOC 2204Z 258DEG 29KT 3488 8894 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DKJ
1 follow-up statement
956 
WWUS54 KMEG 092225
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
425 PM CST Sat Dec 9 2023

MSC003-139-TNC109-092233-
/O.CAN.KMEG.TO.W.0083.000000T0000Z-231209T2245Z/
Tippah MS-Alcorn MS-McNairy TN-
425 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR NORTHERN TIPPAH...ALCORN AND SOUTHERN
MCNAIRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado. Therefore, the warning has 
been cancelled. However, quarter size hail is still possible with 
this thunderstorm.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi...and west Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Alcorn and McNairy counties until 445 PM

LAT...LON 3477 8901 3486 8903 3486 8902 3495 8902
      3500 8881 3500 8879 3501 8877 3509 8842
      3485 8836 3483 8837
TIME...MOT...LOC 2220Z 258DEG 29KT 3491 8875 

$$

DKJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 2:49 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 9, 2:49 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
249 PM CST Sat Dec 9 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 217 PM CST Sat Dec 9 2023

A strong cold front will move east of the Mid-South tonight.
Strong to severe thunderstorms will be found ahead of the front
tonight. Behind the front, drier and much colder air will move
into the region. Temperatures on Sunday will be some 20-25 degrees
colder than today with highs in the mid to upper 40s. Dry weather
will continue through much of the upcoming week with temperatures
gradually returning back toward normal.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 217 PM CST Sat Dec 9 2023

A strong cold front is located across west Tennessee and extreme
northwest Mississippi. Strong to severe thunderstorms have formed
ahead of the front and a Tornado Watch remains in effect until 7
pm CST. Temperatures ahead of the front are in the low to mid 70s
and in the upper 50s to around 60 degrees.

This cold front will move through the remainder of the Mid-South
tonight with more strong to severe thunderstorms expected ahead of
the front. Behind the front, drier and much colder air will move
into the region overnight. Temperatures will be chilly with lows
Sunday morning in the mid 30s to lower 40s.

The cold front will be east of the region on Sunday with a large
area of high pressure building across the Rockies and into the
southern Plains. Dry and chilly weather will be found across the
Mid-South on Sunday. Temperatures will be some 25 degrees colder
than today with highs in the mid to upper 40s. Sunday night will
be the coldest night of the week with lows Monday morning in the
mid 20s to around 30 degrees.

The surface high will move east of the region on Monday. Winds
will shift to the south bringing milder air to the region.
Temperatures will start to moderate on Monday and then return to
seasonal levels by Tuesday. Dry weather will continue for Tuesday
through early Friday morning. A weak cold front will approach the
region on Friday with a few showers possible.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Sat Dec 9 2023

Cold front about to cross the Mississippi River in west Tennessee
with a secondary boundary over portions of central and western
Arkansas. Ahead of cold front, line of thunderstorms will move
across west Tennessee and north Mississippi this afternoon. IFR
ceilings will cover areas of the Mid-South ahead of the front.
Behind the front, showers and isolated thunderstorms are possible
with ceilings improving to VFR levels. Precipitation will end as
drier air moves into region. Winds will shift from the south to
the northwest as cold front moves through. Wind speeds will be
between 10 and 15 knots with higher gusts for much of the forecast
period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...ARS

In the hours before

Local storm report, Dec 9, 3:33 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
333 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             6 NE Camden             36.12N 88.03W
12/09/2023  E1.25 inch       Benton             TN   Public

            Half-dollar sized hail off of Flatwoods Rd.

&&

MJ
Local storm report, Dec 9, 3:37 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
337 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             1 NW Independence       34.71N 89.81W
12/09/2023  E2.00 inch       Tate               MS   Public

&&

MJ
Local storm report, Dec 9, 3:41 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
341 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             1 ENE Batesville        34.32N 89.92W
12/09/2023  E2.75 inch       Panola             MS   Storm Chaser

&&

MJ
Local storm report, Dec 9, 3:42 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
342 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Tstm Wnd Gst     1 ENE Batesville        34.32N 89.92W
12/09/2023  E60 MPH          Panola             MS   Storm Chaser

            Power flashes observed.

&&

MJ
Special weather statement, Dec 9, 3:45 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CST Sat Dec 9 2023

TNZ021-022-052>055-092215-
Carroll TN-Henderson TN-Chester TN-Madison TN-Benton TN-Decatur TN-
345 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT HENDERSON...SOUTHWESTERN
BENTON...SOUTHEASTERN CARROLL...EAST CENTRAL MADISON...NORTHEASTERN
CHESTER AND NORTHERN DECATUR COUNTIES THROUGH 415 PM CST...

At 345 PM CST, Doppler radar was tracking a strong thunderstorm over
Mifflin, or 7 miles northeast of Henderson, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington, Henderson, Natchez Trace State Park, Natchez Trace State
Forest, Parsons, Jacks Creek, Parkers Crossroads, Darden, Mifflin,
Wildersville, Dollar, Jeannette, Beech Bluff, Rock Hill, Juno,
Holladay, Middle Fork, Timberlake, Hinson Springs, and Cozette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

&&

LAT...LON 3571 8803 3540 8859 3556 8872 3598 8818
      3574 8802
TIME...MOT...LOC 2145Z 233DEG 40KT 3553 8858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DNM
Special weather statement, Dec 9, 4:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
402 PM CST Sat Dec 9 2023

TNZ053>055-091-092-092230-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
402 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENDERSON...
NORTHERN MCNAIRY...NORTHWESTERN HARDIN...CENTRAL CHESTER AND
SOUTHWESTERN DECATUR COUNTIES THROUGH 430 PM CST...

At 402 PM CST, Doppler radar was tracking a strong thunderstorm over
Masseyville, or 9 miles southeast of Chickasaw State Park, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Henderson, Adamsville, Sardis, Silerton, Masseyville, Reagan, Jacks
Creek, Darden, Morris Chapel, Montgomery, Robertson, McNairy, Scotts
Hill, Bethel Springs, Saltillo, Finger, Milledgeville, Enville, Forty
Forks, and Rose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

&&

LAT...LON 3518 8871 3530 8879 3533 8879 3534 8880
      3566 8820 3542 8804
TIME...MOT...LOC 2202Z 241DEG 51KT 3530 8869

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DNM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 1:24 PM CSTTornado WarningMEGDeSoto, Tate, Tunica51 min
Dec 9, 2:04 PM CSTSpecial Weather StatementMEGCoahoma26 min
Dec 9, 2:08 PM CSTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica34 min
Dec 9, 2:16 PM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman44 min
Dec 9, 2:27 PM CSTTornado WarningMEGCoahoma, Quitman, Tunica19 min
Dec 9, 2:32 PM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate43 min
Dec 9, 2:45 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica45 min
Dec 9, 3:04 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tate41 min
Dec 9, 3:14 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Marshall, Tippah46 min
Dec 9, 3:23 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate52 min
Dec 9, 3:47 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola43 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah53 min
Dec 9, 3:53 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha52 min
Dec 9, 4:08 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Lafayette, Lee, Marshall, Pontotoc, Tippah and 1 more52 min
Dec 9, 4:12 PM CSTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha48 min
Dec 9, 4:33 PM CSTSpecial Weather StatementMEGAlcorn42 min
Dec 9, 4:37 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Pontotoc, Union, Yalobusha38 min
Dec 9, 4:51 PM CSTSpecial Weather StatementMEGPrentiss, Tippah, Union24 min
Dec 9, 4:56 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha49 min
Dec 9, 5:07 PM CSTSevere Thunderstorm WarningMEGLee, Prentiss, Union53 min
Dec 9, 5:08 PM CSTSevere Thunderstorm WarningMEGLafayette, Lee, Pontotoc, Union52 min
Dec 9, 5:32 PM CSTSpecial Weather StatementMEGTishomingo28 min
Dec 9, 5:42 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lee, Pontotoc33 min
Dec 9, 5:54 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo51 min
Dec 9, 3:31 AM CSTSpecial Weather StatementMEGShelby14 min
Dec 9, 4:12 AM CSTSpecial Weather StatementMEGFayette33 min
Dec 9, 4:25 AM CSTSpecial Weather StatementMEGHaywood35 min
Dec 9, 10:28 AM CSTSpecial Weather StatementMEGLauderdale32 min
Dec 9, 10:51 AM CSTSpecial Weather StatementMEGDyer24 min
Dec 9, 11:12 AM CSTSpecial Weather StatementMEGDyer, Obion33 min
Dec 9, 11:24 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min
Dec 9, 11:30 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Lauderdale, Obion45 min
Dec 9, 11:44 AM CSTTornado WarningMEGGibson, Henry, Obion, Weakley46 min
Dec 9, 12:08 PM CSTSevere Thunderstorm WarningMEGBenton, Gibson, Henry, Weakley52 min
Dec 9, 12:22 PM CSTTornado WarningMEGHenry, Weakley14 min
Dec 9, 12:31 PM CSTSpecial Weather StatementMEGCrockett29 min
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale38 min
Dec 9, 12:42 PM CSTTornado WarningMEGCrockett, Gibson, Haywood, Lauderdale20 min
Dec 9, 12:56 PM CSTSpecial Weather StatementMEGHenry34 min
Dec 9, 1:10 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley50 min
Dec 9, 1:12 PM CSTSpecial Weather StatementMEGHaywood33 min
Dec 9, 1:19 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison41 min
Dec 9, 1:30 PM CSTTornado WarningMEGCarroll, Gibson20 min
Dec 9, 1:52 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Carroll, Henry38 min
Dec 9, 1:53 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Henry, Madison and 1 more35 min
Dec 9, 2:18 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson, Madison42 min
Dec 9, 2:22 PM CSTSevere Thunderstorm WarningMEGBenton20 min
Dec 9, 3:01 PM CSTSpecial Weather StatementMEGFayette, Hardeman29 min
Dec 9, 3:07 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henderson39 min
Dec 9, 3:13 PM CSTSpecial Weather StatementMEGHenderson32 min
Dec 9, 3:30 PM CSTSpecial Weather StatementMEGChester, Hardeman30 min
Dec 9, 3:45 PM CSTSpecial Weather StatementMEGHenderson30 min
Dec 9, 4:02 PM CSTSpecial Weather StatementMEGChester28 min
Dec 9, 5:29 PM CSTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Tornado Warnings in Mississippi, 2023Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.